Illinois, 2018

Damaging Winds and Lightning Strike in Illinois, June 19, 2018

June 19, 2018 · NWS ILX · 9 events in 7 counties and zones

A stationary frontal boundary draped along the I-80 corridor triggered scattered strong to severe thunderstorms across central Illinois during the afternoon and early evening of June 19th. The storms primarily impacted areas along and north of I-72 with scattered wind damage and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary draped along the I-80 corridor triggered scattered strong to severe thunderstorms across central Illinois during the afternoon and early evening of June 19th. The storms primarily impacted areas along and north of I-72 with scattered wind damage and locally heavy rainfall. In addition, a lightning strike caused a house fire in Peoria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 19, 1:41 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 19, 1:41 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
241 PM CDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 241 PM CDT Tue Jun 19 2018

Scattered storms have developed across much of the forecast area
early this afternoon, aided by CAPE's well over 3,000 J/kg. Line
of convection that has been to our northwest was located from near
the Quad Cities to the far southern Kansas City metro as of 2 pm,
and continues to move our way. So far, still looks like a marginal
severe weather risk, though precipitable water values of around
1.8 inches will result in some very heavy rains with the stronger
storms. 1-hour flash flood guidance is around 2 inches, though
most storms are moving along steadily. Main concern will be closer
to the boundary just north of I-74, where more of a west-east
orientation may result in some training echoes.

Latest high-res model guidance pushes most of the storms through
the forecast area through sunset. Some additional development is
possible overnight as a surface low rides along the boundary. As a
result, PoP's were increased back into the likely category after
midnight.

Surface boundary expected to hang up near the I-72 corridor
early Wednesday, before lifting back north as the upper low now in
Montana arrives. Shower/storm threat will be on the increase again
as the boundary pushes north. On the up side, temperatures
shouldn't be quite as brutal as recent days, though dew points
will remain fairly tropical.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 241 PM CDT Tue Jun 19 2018

Most of the morning model suite is in good agreement with the
storm system occluding over central U.S., though a more southern
track of the system is seen vs. this time yesterday. By Friday
morning, the upper low should move southeast to near St. Louis,
before swinging eastward across the Midwest. Rain chances will
remain likely (greater than 60%) through Friday, though the
thunder risk will diminish with time on this southern trajectory.
With the juicy air mass in place, potential for flooding will
increase with time. Will issue a Hydrologic Outlook to address
this, and more info is in the Hydrology section below.

A break in the rain should occur early in the weekend. On Sunday,
models disagree a bit more, though a general consensus exists on
rain over the southern half of the forecast area with an upper
wave. By Monday, the upper ridge advertised over the Mississippi
Valley should keep us in a dry eastern flow, before a deep upper
wave arrives on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Jun 19 2018

Convection rapidly popping up over central Illinois at midday, and
challenge will be with timing of TSRA. Will generally handle the
first few hours with VCTS mentions until storms get close to the
terminal sites. More widespread convection currently from eastern
Iowa southwest past KMCI, and this line should move across the
central Illinois TAF's between 21Z-01Z. Have included TEMPO
periods with this line for MVFR visibilities in the heavier rains.
A lull in the rain is expected during the evening, with more
showers after 06Z. Confidence of thunder with these later showers
is lower, so will not include a mention of thunder at this time.

&&

.HYDROLOGY...
Issued at 241 PM CDT Tue Jun 19 2018

Latest excessive rainfall outlooks from WPC have most of the
forecast area in a slight risk of flash flood potential, for the
next few days. NAM/GFS precipitable water values will be around
1.9-2 inches through much of Thursday. WPC guidance and blended
models show 2-4" of rain possible through Thursday night over a
large area from the central Plains into central Indiana. Ensemble
hydrographs using the 95th percentile for 72-hour rainfall suggest
potential for at least minor flooding on several of the rivers in
the forecast area. Will need to watch this closely over the next
few days.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
HYDROLOGY...Geelhart
Hazardous weather outlook, Jun 19, 10:54 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1154 AM CDT Tue Jun 19 2018

ILZ027>031-036>038-040>057-061>063-066>068-201100-
Cass-Champaign-Christian-Clark-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
1154 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Very warm and humid conditions will continue today. The afternoon
and early evening heat index will range from 95 to 100 degrees.

Scattered thunderstorms are expected this afternoon, continuing
into tonight. Some of the storms could be strong to severe later
this afternoon and into this evening with damaging wind gusts
being the main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A daily chance for thunderstorms will continue the rest of the
week and through the weekend. These thunderstorms will be capable
of producing very heavy rain in much of central and southeast IL,
expecially Wednesday through Thursday night. Organized severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon through tonight.

ILZ071>073-201100-
Clay-Lawrence-Richland-
1154 AM CDT Tue Jun 19 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Very warm and humid conditions will continue today. The afternoon
and early evening heat index will range from 97 to 102 degrees.

Minor flooding continues along the Little Wabash River near Clay
City and the Embarras River at Lawrenceville through tonight.

Isolated thunderstorms will occur this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A daily chance for thunderstorms will continue the rest of the
week and through the weekend. These thunderstorms will be capable
of producing very heavy rain in much of southeast IL, expecially
Wednesday through Thursday night. Organized severe weather is not
anticipated at this time.

The Little Wabash River near Clay City should drop below flood
stage late this evening. The Embarras River at Lawrenceville
should drop below flood stage Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Miller

In the hours before

Special weather statement, Jun 19, 11:49 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1249 PM CDT Tue Jun 19 2018

ILZ027>031-037-038-043>046-192100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-De Witt-Piatt-
Champaign-Vermilion-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, Normal, Clinton, Monticello, Champaign,
Urbana, and Danville
1249 PM CDT Tue Jun 19 2018

...FUNNEL CLOUD SIGHTED OVER EAST CENTRAL ILLINOIS...

A funnel cloud was reported in eastern Champaign County about 4
miles south of Gifford just before 1230 pm.

Atmospheric conditions exist today across central and east central
Illinois, primarily along and north of I-74, that favor the
possible formation of weak rotations. Some of these circulations
are occurring underneath developing showers and thunderstorms,
where a funnel cloud may develop. Once the rain begins, the funnel
cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter-clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud approaches
the ground.

Miller

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Stark

When
June 19, 2:15 PM CST to 2:20 PM CST
Where
Stark County, West Jersey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.020, -89.930

A road sign was bent and a corn field was flattened.

Thunderstorm Wind, Knox

When
June 19, 2:30 PM CST to 2:35 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.950, -90.370

A power line was blown down in Galesburg.

Thunderstorm Wind, Fulton

When
June 19, 2:45 PM CST to 2:50 PM CST
Where
Fulton County, 2.56 mi ENE of Civer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.528, -90.072

Several 4-inch diameter tree branches were broken off at Spoon River College.

Thunderstorm Wind, Peoria

When
June 19, 3:00 PM CST to 3:05 PM CST
Where
Peoria County, 0.84 mi NNW of Orange Prairie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.780, -89.679

A large tree branch was broken west of the Shoppes at Grand Prairie.

Lightning, Peoria

When
June 19, 3:30 PM CST to 3:31 PM CST
Where
Peoria County, 1.04 mi W of Long Shr Park
Property damage
$32,000
Reported by
Newspaper
Coordinates
40.750, -89.590

A lightning strike caused a house fire on Willard Road in Peoria Heights. The electricity from the strike was carried to a second house, causing a fire two doors down.

Thunderstorm Wind, Morgan

When
June 19, 3:43 PM CST to 3:48 PM CST
Where
Morgan County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
39.730, -90.230

Two large trees were blown down in Jacksonville, including one that fell on a fence.

Thunderstorm Wind, Sangamon

When
June 19, 4:10 PM CST to 4:15 PM CST
Where
Sangamon County, New Berlin
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.720, -89.920

A large tree branch was blown down in New Berlin.

Thunderstorm Wind, Sangamon

When
June 19, 4:18 PM CST to 4:23 PM CST
Where
Sangamon County, Chatham
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.670, -89.700

A 4-inch diameter tree limb was blown onto power lines.

Thunderstorm Wind, Macon

When
June 19, 5:10 PM CST to 5:15 PM CST
Where
Macon County, 1.89 mi WSW of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.836, -88.981

A large tree was snapped in the 1400 block of West Riverview Street in Decatur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757735, 757736, 757737, 757738, 757734, 757739, 757740, 757741, 757742.